KC police: 4 people, including toddler, die from fentanyl in 13-day span

Kansas City police are investigating the death of a toddler exposed to fentanyl.
Kansas City police are investigating the death of a toddler exposed to fentanyl.
Published: Oct. 19, 2022 at 10:25 PM CDT
Email This Link
Share on Pinterest
Share on LinkedIn

KANSAS CITY, Mo. (KCTV) - Kansas City police are investigating the death of a toddler exposed to fentanyl.

On Oct. 11 at 5:15 p.m., they responded to 56th and Norton after someone called an ambulance about a toddler boy who was unresponsive.

“Through their work so far, they’re confident in saying that this death involved overdose of fentanyl,” Sgt. Jake Becchina said Wednesday.

He said that child’s death prompted a conversation between investigators and the department’s media unit.

“They expressed frustration last week,” Becchina explained. “They said, ‘We’ve gone to too many of these in the last several days. There have been a bunch.’ That was a term they used. We thought, ‘Let’s look at this. Let’s see exactly what we have had.”

Over a 13-day stretch this month, he said, the department has handled four confirmed fentanyl overdose or poisoning deaths, plus several other deaths they suspect were fentanyl-related and 17 that were not fatal.

Typically, this doesn’t involve legitimate prescriptions but what they call counterfeit pills. These are pills made to look like Oxy, Percocet, Adderall or Xanax -- drugs teens like to experiment with. Becchina said the circumstances vary.

“It can be somebody who’s suffered with addiction for years and worked their way up through pain pills all the way up to ingesting fentanyl on purpose,” he described, “or someone who recreationally -- just for fun on a Saturday night -- says, ‘Hey, I got a pill. We can go split it and take it,’ and then your half is good and my half is deadly.”

The trouble is, the pills are not made in a regulated lab. One analogy is baking chocolate chip cookies at home. One cookie can have very few chips and one can have heaps. Even splitting one, you don’t have an even number of chips.

“The problem in this instance is only a little microscopic amount of chocolate chip could mean the difference between life or death,” Becchina said, bringing that analogy to its conclusion.

“It’s a very potent drug and, if you have not been exposed to it before, your chances of overdosing on it is very high,” said Dr. Roopa Sethi, MD.

Sethi is the director of the addiction clinic at the University of Kansas Health System. She notes that as little as it takes to kill an adult, it would take just a fraction of that to kill a toddler.

“Even a very minute dose can cause an overdose in a toddler,” Sethi advised. “So, if there is an opiate at home, if there is any kind of medication that could be dangerous, they should be locked and kept away from younger kiddos.”

Some of what police see is people with established drug addictions. But, they also see a lot of this happening at high schools.

“It’s not at some other school. If you have a kid in high school, it’s at your kid’s school. It’s there, so have a conversation about that,” cautioned Becchina.

Their drug unit is doing what they can to intercept the supply. Last month alone, they did four large fentanyl seizures amounting to 17,400 pills and 2 kilos in powder form.

“I don’t want people to think there’s no hope,” Becchina said. “We make dents in it and we’re always striving. But, it’s a two-pronged approach of us trying to stop it from coming in and then, if something does make it in, the community working with each other to keep an eye out for each other.”

We wanted to know what the situation was in KCK as well. Police there told KCTV5 they’ve seen 30 overdose deaths so far this year. Compare that to 17 for all of last year. Three of the 30 who died this year were juveniles. The data is not specific to fentanyl but they said they see very few overdoses from other drugs.